Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 65, NWS Little Rock, AR

June 22, 2004Polk County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jun 22, 2004, 7:26 AM CDT for Polk County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 7:26 AM CDT (12:26 UTC)
Expired
Jun 22, 2004, 10:25 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Polk County, AR

The radar

The Western Arkansas radar (KSRX), 92 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1624 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 221230
FFWLIT
ARC113-221525-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
726 AM CDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POLK COUNTY IN WESTERN ARKANSAS

* UNTIL 1025 AM CDT

* AT 725 AM...NATIONAL WEATHER SERVICE DOPPLER RADARS IN LITTLE ROCK 
AND FORT SMITH CONTINUE TO INDICATE SHOWERS AND THUNDERSTORMS OVER 
ALL OF POLK COUNTY. RADAR IS ESTIMATING THAT AS MUCH AS TWO TO FOUR 
INCHES OF RAIN HAS FALLEN IN POLK COUNTY IN THE LAST FEW HOURS. 
SHOWERS AND THUNDERSTORMS WERE CONTINUING TO DEVELOP OVER SOUTHWEST 
ARKANSAS AND SOUTHEASTERN OKLAHOMA. THESE SHOWERS AND THUNDERSTORMS 
WILL MOVE OVER POLK COUNTY OVER THE NEXT SEVERAL HOURS...AND COULD 
BRING AN ADDITONAL ONE TO THREE INCHES OF RAINFALL...WITH LOCALLY 
HEAVIER AMOUNTS. THIS WILL ONLY INCREASE THE FLASH FLOOD THREAT. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

&&

LAT...LON 3472 9445 3468 9393 3437 9394 3435 9419
          3422 9426 3421 9444

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:45 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 22, 2:45 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 AM CDT TUE JUN 22 2004

.SHORT TERM...TUESDAY THROUGH FRIDAY NIGHT...
MODELS ARE IN DECENT AGREEMENT IN THE SHORT TERM AS FAR AS THE
SYNOPTIC SCALE FEATURES GO. DIFFERENCES CONTINUE TO EXIST IN THE
DETAILS...ESPECIALLY WITH THE STRENGTH OF THE APPROACHING WAVE FOR
THE TUESDAY NIGHT/WEDNESDAY TIME FRAME. WHILE BOTH THE GFS AND ETA
DEVELOP LOW PRESSURE ALONG A COLD FRONT...GFS CONTINUES TO
EXPERIENCE SIGNIFICANT FEEDBACK PROBLEMS AND GENERATES WAY TOO MUCH
QPF. GFS SOLUTION WILL NEED TO BE DISCARDED THIS MORNING IN FAVOR OF
AN ETA/MESO-ETA COMPROMISE.

MODELS CONTINUE TO ADVERTISE A VERY UNUSUAL LOOKING PATTERN FOR MID
JUNE WITH STRONG RIDGING OVER THE WEST COAST AND AN INTENSE POLAR
VORTEX OVER CENTRAL CANADA. OVERALL PATTERN DOES NOT REALLY CHANGE
TOO MUCH OVER THE NEXT FEW DAYS WITH THE RIDGE REMAINING IN PLACE
BUT THE POLAR VORTEX ONLY MOVES FROM CENTRAL MANITOBA TO HUDSON BAY.
MAIN PLAYER FOR THE AREA WILL BE A SURFACE LOW MOVING ACROSS THE
EASTERN GREAT LAKES. WHILE LOW WILL RACE OFF TO THE NORTHEAST...THE
ASSOCIATED COLD FRONT WILL MOVE SLOWLY THROUGH THE STATE AND LIKELY
STALL OUT FOR A TIME OVER THE CENTRAL PART OF THE STATE. LATEST
SURFACE ANALYSIS PLACES FRONT OVER THE EXTREME NORTHWEST CORNER OF
THE STATE. FRONT FORECAST TO SLOWLY SINK SOUTHEAST AND BISECT THE
STATE FROM NORTHEAST TO SOUTHWEST BY THE END OF THE DAY.

TRIO OF CONVECTIVE COMPLEXES THIS MORNING LINE UP FROM CENTRAL
OKLAHOMA TO SOUTHERN TEXAS. AM EXPECTING THESE TO DECAY AS THEY
TRACK EAST BUT SHOWERS AND THUNDERSTORMS STILL LIKELY AS REMAINS OF
THESE COMPLEXES SWING THROUGH. ATTENTION WILL THEN TURN TO THE
AFOREMENTIONED COLD FRONT. EXPECTING SHOWERS AND THUNDERSTORMS TO
REDEVELOP IN ITS VICINITY OVER THE WEST DURING THE AFTERNOON AND
TRANSLATE EASTWARD. EXTENSIVE CLOUD COVER MAY KEEP TEMPS IN CHECK
BUT AIRMASS REMAINS TROPICAL IN NATURE AND MODERATELY UNSTABLE.
WOULD NOT BE SURPRISED TO SEE A FEW SEVERE STORMS WITH LARGE HAIL
THE PRIMARY THREAT. LOW PRESSURE DEVELOPS ON THE FRONT OVERNIGHT FOR
ADDITIONAL LIFT AND ADDITIONAL SHOWERS AND THUNDERSTORMS.

PRIMARY CONCERN TONIGHT WILL BE HEAVY RAIN WITH PWAT VALUES BETWEEN
1.5 AND 2.0 INCHES. MODELS ALSO HINTING AT POSSIBLE MCS DEVELOPMENT
OVER SOUTHERN ARKANSAS. FLASH FLOOD GUIDANCE NOT TERRIBLY OMINOUS
BUT LOCALIZED FLOODING IS STILL A POSSIBILITY. NO HIGHLIGHTS NEEDED
NOW BUT IF APPROACHING COMPLEXES DROP CONSIDERABLE RAIN TODAY...
SITUATION MAY NEED TO BE REEVALUATED.

LOW WILL TRACK TO THE MISSISSIPPI RIVER BY WEDNESDAY MORNING WITH
MODELS CONTINUING TO SHOW SIGNIFICANT QPF OUTPUTS. WILL NEED TO
TOTALLY REVAMP POPS AND QPF FOR TUESDAY NIGHT AND WEDNESDAY AS
SYSTEM SLOWLY SINKS TO THE SOUTH ON WEDNESDAY. MAY HAVE TO KEEP
LIKELY POPS THROUGH MOST OF TUESDAY NIGHT AND SLOWLY TAPER OFF FROM
THE NORTHWEST WEDNESDAY AS DRIER AIR TRIES TO ADVECT IN. AREA DRIES
OUT THURSDAY AS WEAK HIGH PRESSURE WILL BE IN CONTROL. RESPITE FROM
THE PRECIPITATION WILL BE BRIEF AS NEW FRONT BEGINS TO DROP DOWN
FROM THE NORTH ON FRIDAY.

TEMPERATURES SHOULD REMAIN BELOW NORMAL THROUGH THE PERIOD WITH
EXTENSIVE CLOUD COVER AND PRECIPITATION. MAV NUMBERS GENERALLY
COOLER THAN THE FWC AND LOOK REASONABLE.
&&

.LONG TERM...SATURDAY THROUGH MONDAY...
VERY FEW CHANGES MADE TO LONG TERM GRIDS. FRONTAL SYSTEM WILL
CONTINUE TO BE FEATURE IN WEATHER SATURDAY...BUT LOWERED POPS SOME
DUE TO FASTER MOVEMENT NOW SHOWN BY THE LATEST RUN. LATEST GFS IS
SHOWING DRY PERIOD FROM SATURDAY NIGHT THROUGH SUNDAY...BUT DUE TO
UNCERTAINTY...WILL KEEP LOW CHANCE POPS IN FORECAST. FRONT LOOKS TO
MOVE NORTH AS A WARM FRONT...SO HAVE ADDED SLIGHT CHANCES TO THE
FORECAST. DID NOT GO WITH A DRASTIC CHANGE AS THE SOLUTION WILL
CHANGE MANY TIMES BETWEEN NOW AND THEN.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    82  61  86  67 /  70  80  80  30
HARRISON AR       75  56  80  62 /  70  80  70  10
HOT SPRINGS AR    82  61  86  67 /  70  80  80  30
PINE BLUFF AR     83  62  87  68 /  70  80  80  40
MOUNTAIN HOME AR  76  58  80  62 /  70  80  70  10
MONTICELLO AR     83  63  88  68 /  70  80  80  40
SEARCY AR         82  61  85  66 /  70  80  70  20
MOUNT IDA AR      81  60  86  66 /  70  80  70  20
RUSSELLVILLE AR   80  60  85  65 /  70  80  70  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

56/58
Hazardous weather outlook, Jun 22, 5:00 AM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE JUN 22 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH INTO NORTHERN ARKANSAS FROM THE NORTHWEST
TODAY. SOUTH OF THE FRONT...MOIST UNSTABLE AIR IS IN PLACE. AS THE
HUMID AIR INTERACTS WITH THE COLD FRONT...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP. MUCH OF THE NATURAL STATE IS IN A SLIGHT
RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL BEING THE MAIN
CONCERN. HOWEVER...DUE TO THE LARGE AMOUNT OF MOISTURE IN THE
AIR...HEAVY RAINFALL WILL BE POSSIBLE. AVERAGE RAINFALL AMOUNTS
TODAY AND TONIGHT WILL BE BETWEEN THREE QUARTERS OF AN INCH TO ONE
AND A HALF INCHES...WITH SOME LOCATIONS SEEING UP TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL CONTINUE MOVING SOUTH THROUGH THE STATE
WEDNESDAY..WITH SHOWERS AND THUNDERSTORMS CONTINUING. RAIN WILL
TAPER OFF FROM NORTHWEST TO SOUTHEAST WEDNESDAY...WITH COOLER AND
DRIER AIR FOLLOWING.

DRY WEATHER WILL CONTINUE THURSDAY...BEFORE THE NEXT SYSTEM
MOVES EAST FROM OKLAHOMA FOR THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

58

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:37 PM CDTFlash Flood WarningLZKPulaski2 hr

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.